Can You Mix Benadryl and Alcohol?
The risks associated with combining Benadryl and alcohol are not universal and do not apply to all scenarios. It is perfectly possible that drinking a small amount of alcohol at the same time as taking diphenhydramine in a safe setting will be harmless.
It is medically advisable, though, to abstain from alcohol completely while taking this medication.
Need help getting addiction treatment?
If you are considering the simultaneous use of these CNS depressants, make sure you do not engage in any tasks calling for mental alertness. Under no circumstances operate vehicles or machinery while mixing diphenhydramine and alcohol either.
For anyone intending to take Benadryl to reduce allergy symptoms, it is worth consulting your healthcare provider. Variables like your age and any other medications you are taking can intensify the likelihood of adverse outcomes when mixing Benadryl with other substances.
If you or a loved one unintentionally mixes diphenhydramine and alcohol, rest in a safe environment should restore balance.
What Happens if you take Benadryl with Alcohol?
Mixing Benadryl with alcohol can have dangerous consequences as both substances are central nervous system depressants. This combination can intensify drowsiness, dizziness, and impaired coordination, increasing the risk of accidents, falls, and overdose. Additionally, it may lead to respiratory depression and other life-threatening problems.Source
The antihistamine Benadryl and alcohol can be problematic when mixed. It can even lead to addiction problems and dangerous side effects that may require the help of an alcohol and prescription drug rehab.
Benadryl is a branded version of diphenhydramine, an antihistamine used to treat allergy symptoms, including:
- Irritated eyes, nose, and throat
Benadryl and alcohol are both CNS depressants. While taking Benadryl in isolation does not directly impact your liver, taking Benadryl with alcohol can produce more intense side effects, sometimes even provoking dangerous outcomes. Combining diphenhydramine and alcohol is an unsafe practice and should be avoided, as it can lead to severe side effects and even antihistamine and alcohol death.
Mixing Benadryl and Alcohol
Benadryl and alcohol both act on your central nervous system. The CNS consists of your brain and your spinal cord.
As CNS depressants, both of these substances serve to slow down your central nervous system. Taking in combination, the CNS can slow too much, triggering any or all of the following:
- Problems with concentration
- Difficulty with physical tasks
In short, you should not use alcohol and Benadryl together. Mixing these substances is anyway inadvisable, but can be especially dangerous in the following circumstances:
- For seniors
- If you mix these two substances while driving
Antihistamine and Alcohol
Combining an antihistamine like Benadryl with alcohol can lead to an increase in the central nervous system depressant (CNS) effects of both substances.
Antihistamines are known for causing drowsiness and impairing brain function, which can be drastically intensified when mixed with alcohol. Mixing these two known sedatives together is a recipe for disaster and should be avoided as together they increase the risk for side effects like loss of consciousness, blurred vision, and even life-threatening effects like seizures.
It’s imperative that you only take the amount of Benadryl that is indicated on the packaging, and talk to your doctor about interactions if you already have health risks like liver failure, as they may be exacerbated by combining depressant substances like an antihistamine and alcohol.
Benadryl and Alcohol In Seniors
Benadryl and alcohol effects, risks, and side effects can be more intense in the over-65s.
Combining these substances can create problems with motor skills in seniors due to the dizziness and sedation precipitated by mixing alcohol and diphenhydramine. This heightens the risk of falls, especially problematic for the elderly.
Seniors taking diphenhydramine should always check the alcohol content of all medications they are taking. Some cough syrups, for instance, have 10% alcohol content. These can trigger negative effects when paired with diphenhydramine.
Benadryl and Alcohol Interaction
The side effects of mixing alcohol and diphenhydramine can be severe, mainly because both substances depress the functionality of your central nervous system. When this happens, it slows essential functions like respiration. Pairing alcohol and Benadryl can lead to extreme sedation of your CNS.
Additionally, the combination of these substances can both dehydrate your body. When you mix these substances, this heightens your risk of dehydration. Not only can this cause discomfort at the time, but it can also inflame any hangover you experience the following day.
Alcohol and diphenhydramine can both cause sedation and drowsiness, so you may be tempted to exploit these properties as a sleep aid. This is inadvisable and can bring about adverse side effects detrimental to sleep, including dizziness and nausea.
So can you overdose on Benadryl and wine?
Can You Overdose on Benadryl and Wine?
Combining Benadryl and wine can increase drowsiness, impaired coordination, and the risk of CNS depression, increasing the potential for overdose (benadryl and alcohol death) on the substances.
When taken together, Benadryl and wine consumed in excessive amounts can lead to serious health issues like extreme drowsiness, blurred vision, seizures, and breathing problems. In severe cases, this combination of substances can be life-threatening.
It is crucial to stick to the recommended dosages when taking Benadryl, especially with alcohols like wine.
Substance Abuse Treatment at Renaissance Recovery
Maybe you need to take an antihistamine like Benadryl, suddenly you realize you cannot control your alcohol intake as easily as you imagined. If so, you could benefit from our research-based and outpatient programs for alcohol use disorder here at Renaissance Recovery.
Our addiction treatment programs can help with all the following:
- Alcohol use disorder
- Substance use disorder
- Mental health disorder
- Co-occurring disorders
In addition to regular outpatient programs offering weekly therapy, we also provide more intensive forms of treatment. Our IOP (intensive outpatient program) is a part-time outpatient program with up to 15 hours of weekly treatment, while our full-time PHP (partial hospitalization program) is the most intensive form of outpatient treatment.
Our treatment team will help you reclaim your life from substance abuse or mental health disorders through a personalized array of MAT (medication-assisted treatment), talk therapy, counseling, and holistic rehab.
To kickstart your recovery at , reach out to the friendly team at 866.330.9449.